Aa
Aa
A
A
A
Close
Avatar universal

Horrible nerve pain - confused

For about a month now I have been suffering almost constant strong tingling discomfort which moves around my body but is mostly in my legs, especially ankles. It is so unpleasant that it stops me from doing anything a lot of the time. I haven’t been able to go to work, sleep or eat well. It came on quite suddenly along with pins and needles and numbness in different places too (which I think was probably more due to anxiety). My right leg seems to be almost constantly weak too and it is often significantly harder to walk, I feel most comfortable lying down. I suffer from severe anxiety but it feels like there is more to it than that, although the Drs and my family are convinced it’s just anxiety and I need to take my escitalopram antidepressants (partly because I saw a neurologist who thought I was fine on a day my symptoms were hardly there and I have had a clear brain and C-spine MRI scan). The problem is that when I do take an antidepressant, it seems to make the pain worse. As they won’t do anything else until I do for a month I’m going to try and keep taking them and stick it out to see if it does help but I am at my wits end trying to cope with this and am driving people crazy as I find it very hard to focus on anything else. I spend most of the time just lying with ice packs and tens machines all over me. Any advice would be appreciated.
1 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Do you take a lot of B6?  You know, there are a lot of things that might cause this, including nutritional deficiencies, but you seem to indicate you've seen doctors and a neurologist.  Did your doctor run a complete battery of tests on you, including checking your thyroid, blood sugar, etc.?  If he just dismissed it because you're an anxiety sufferer, well, anxiety can cause a lot of stuff but being an anxiety sufferer can be caused by other problems and it doesn't make us immune from everything else.  It is a symptom of anxiety I've never heard of before, but who knows?  As for antidepressants, it takes 4-6 weeks for most people to notice a benefit, but side effects start right away, and if this started only when you started your med it very well could be the med.  Lexapro in particular does cause some odd feelings, though most people report them in the head, not the legs.  I got a weird head pressure from it that made my anxiety worse.  Sometimes it takes some experimentation to find a medication that both works and you can live with.  In the meantime, are you in therapy trying to fix the problem rather than just medicate it?  
Helpful - 0
1 Comments
Hi, thank you for your response. Interestingly, the symptoms got a lot better as soon as the weather got cooler. Is too much B6 something that can cause this? Because I was taking pills with B6 in for a short time but have stopped now. The Drs did test my vitamin levels and thyroid which were all normal. I am in the UK so I am using our free healthcare system although I paid for the neurologist and MRI because I wanted a quick appointment (otherwise there are long waiting lists.) I am about to start CBT too although I have had it several times before about different things I’ve been worried about.  Yes I thought it must be the antidepressant even though it was only 5mg. Everyone keeps insisting it couldn’t have been that and it takes a while to build up but I wasn’t convinced.
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
Avatar universal
Other
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.